U.S. regulators on Friday approved the first high-dose nasal spray for reversing opioid overdoses.
The Food and Drug Administration approved Hikma Pharmaceuticals’ Kloxxado, a spray containing 8 milligrams of naloxone — double the highest dose currently available.
Experts and patient advocates say the more potent medicine is needed because low-dose naloxone sprays and injections sometimes must be given multiple times to keep someone alive until medical help arrives.
That's especially true because fentanyl, a powerful painkiller, has become involved in many U.S. overdose deaths. Drug overdose deaths, meanwhile, have reached all-time highs.
U.S. & World
“Communities are looking for tools to respond to the epidemic of drug overdoses, and the FDA action today adds a powerful one,” Dr. Patrice Harris, head of the American Medical Association’s opioid task force, said in an email. “The FDA is making sure the overdose-reversing drug is potent enough to counteract the increasingly lethal and illicitly manufactured fentanyl.”
Naloxone is a prescription drug, but it's generally available nationwide without one through public health programs and at pharmacies.
“Addressing the opioid crisis is a top priority for the FDA, and we will continue our efforts to increase access to naloxone,” Dr. Patrizia Cavazzoni, director of the FDA’s Center for Drug Evaluation and Research, said in a statement.
Kloxxado will be sold in packages containing two nasal spray devices. Hikma expects to launch it sometime later this year, and will disclose the price then, a company spokesman said in an email.
The AMA has been pushing for naloxone to be available at no cost or for a low out-of-pocket cost, and for more pharmacies to stock it. Harris noted that a study found 1 in 5 pharmacies doesn't stock the life-saving drug.
Injections of naloxone, which quickly reverses opioids’ effects, have been available since 1971. More recent naloxone nasal sprays, such as the well-known brand Narcan, contain up to 4 milligrams of the drug. The spray versions are easier than injections for untrained family and friends to use in an emergency.
There’s no danger in giving too much naloxone, or in giving it to someone who did not suffer an opioid overdose.
Follow Linda A. Johnson at https://twitter.com/LindaJ_onPharma